North Dakota, 2007

Hail and Damaging Wind in North Dakota, July 9, 2007

July 9, 2007 · NWS FGF · 2 events in 1 county or zone

A line of showers and thunderstorms over western North Dakota moved into eastern North Dakota in the mid to late evening of the 9th. Two severe thunderstorm events occurred over northwest Benson County before the line turned to more widespread showers.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

A line of showers and thunderstorms over western North Dakota moved into eastern North Dakota in the mid to late evening of the 9th. Two severe thunderstorm events occurred over northwest Benson County before the line turned to more widespread showers.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 9, 1:30 PM CST, 6 hours 25 minutes earlier.

Area forecast discussion, Jul 9, 1:30 PM CST, 6 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
230 PM CDT MON JUL 9 2007

FORECAST CHALLENGE CONCERNS TEMPERATURES AND RAIN POTENTIAL.

MODELS OVERALL IN PRETTY GOOD AGREEMENT SO WILL USE BLEND FOR
FORECAST LEANING TOWARDS MOST CONSISTENT GFS.

POTENT SHORTWAVE AND ASSOCIATED 100KT SPEED MAX CROSSING SOUTHERN
ALBERTA TO CLOSE OFF OVER SE MB/SW ONTARIO BY MORNING. RELATED COLD
FRONT ENTERING NORTHERN HIGH PLAINS WILL INTERACT WITH WAVE TO
PRODUCE DECENT CONVECTIVE EVENT FOR TONIGHT.

SURFACE HIGH PRESSURE AXIS CURRENTLY OVER RED VALLEY WILL SHIFT EAST
SETTING UP RETURN FLOW/WARM ADVECTION. NOT PARTICULARILY ALOT OF LOW
LEVEL MOISTURE AVAILABLE WITH QUICK TURN AROUND HOWEVER ABR 12Z
SOUNDING SHOWED 1.29 PRECIPITABLE H2O SO DEEP LAYERED RH WILL BE
SUFFICIENT. WAVE PROGRESSIVE WITH UPPER SUPPORT/LOW LEVEL FORCING
REACHING NW FA AROUND 00-01Z.  STRONGEST IMPLIED LIFT SHIFTS ACROSS
NORTH HALF OF FA AND LOOKS STRONG ENOUGH OFFSET ANY LACK OF LOW
LEVEL MOISTURE. DURING EVENING AND OVERNIGHT INCREASING 40-50KT LOW
LEVEL JET FOCUSES BEST CONVERGENCE ALONG INTERNATIONAL BORDER INTO
SOUTHERN CANADA. WITH MARGINAL INSTABILITY/CAPE EXPECT COMPLEX TO
TRANSITION TO POTENTIAL WIND/LOCALLY HEAVY RAIN THREAT BY LATE
EVENING. STRONG COLD ADVECTION IN THE WAKE OF FROPA WILL BRING
COOLEST MINIMUMS TO NW HALF OF FA.

BY MORNING (12Z) BRUNT OF PCPN SHOULD BE CONFINED TO EASTERN FA.
STONGEST PUSH OF COLD ADVECTION WILL BE THROUGH FA DURING AM HOURS.
CONVECTIVE TEMPERATURES LOW AND WITH AVAILABLE MOISTURE FROM
925-850MB LAYER WILL CONBINE WITH COLD COLUMN TO PRODUCE CLOUDS/COOL
TEMPERATURES. IF ENOUGH HEATING OCCURS DURING AFTERNOON SUFFICIENT
INSTABILITY DEVELOPS WHICH COULD PRODUCE A FEW TSRA SO WILL KEEP LOW
AFTERNOON POPS GOING.

AMPLIFIED NW FLOW PATTERN SETS UP FOLLOWING WAVE. IMPULSES DROPPING
THROUGH FLOW WILL BE DIFICULT TO TIME BUT BEST CHANCES/DEEPEST RH
OVER NE FA SO WILL KEEP INHERITED POPS FOR WEDNESDAY.

HIGH PRESSURE BUILDS IN FOR THURSDAY FOR DRY BUT COOL
CONDITIONS.

.LONG TERM (FRI-MON)...ALL MODELS IN GOOD AGREEMENT WITH HIGH
AMPLITUDE W RIDGE/E TROUGH PATTERN ACROSS CONUS/CANADA. DETAILS
STILL A BIT UNCERTAIN WITH INDIVIDUAL WAVES IN NW FLOW ALOFT. SFC
HIGH PRESSURE SHOULD KEEP THE WX MOSTLY DRY FRI-SUN.
HOWEVER...LOOKING AT THE GFS/CANADIAN/ECMWF...A SIGNAL EXISTS FOR
PRECIP CHANCES FRI NIGHT ACROSS NW MN. MODELS THEN SHOW A STRONGER
WAVE TO BRIEFLY LOWER HEIGHTS ACROSS W CANADA AND AFFECT THE FA LATE
SUN INTO MON (ADDED POPS FOR THIS TIMEFRAME). TEMPERATURES NEAR TO
SLIGHTLY BELOW NORMAL.

&&

.AVIATION...MVFR CEILINGS/VSBY POSSIBLE TONIGHT WITH THUNDERSTORMS.
THIS ACTIVITY LOOKS TO AFFECT GFK/FAR THIS EVENING AND MOVE INTO BJI
AROUND MIDNIGHT. GUSTY WINDS POSSIBLE NEAR STRONGER STORMS. WINDS
WILL SHIFT TO THE NW AFTER THE STORMS AND BECOME GUSTY TUE MORNING.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

VOELKER/GRAFENAUER
Hazardous weather outlook, Jul 9, 4:48 AM CST, 15 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
548 AM CDT MON JUL 9 2007

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-101100-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
548 AM CDT MON JUL 9 2007

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT IN NORTHEAST
NORTH DAKOTA AND NORTHWEST MINNESOTA

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

A STRONG COLD FRONT WILL CAUSE THUNDERSTORMS TO DEVELOP AND MOVE
THROUGH THE AREA TONIGHT. THERE IS A CHANCE FOR SEVERE STORMS
CONTAINING LARGE HAIL...DAMAGING WIND AND HEAVY RAIN. THE BEST
CHANCE FOR SEVERE WEATHER IS IN NORTHEAST NORTH DAKOTA AND
NORTHWEST MINNESOTA ALONG AND NORTH OF HIGHWAY 2 FROM 7 PM UNTIL 1
AM. STRONG WESTERLY WINDS WILL ALSO INCREASE LATE TONIGHT...AND
GUST UP TO 35 MPH BY MORNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
STRONG NORTHWEST WINDS WILL BLOW BEHIND THE COLD FRONT ON
TUESDAY...AND GUST UP TO 45 MPH. THERE WILL BE A CHANCE FOR
LINGERING THUNDERSTORMS ON TUESDAY...MAINLY DURING THE MORNING.
MUCH COLDER WEATHER WILL CONTINUE THROUGH THE REMAINDER OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT.

DK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Benson

When
July 9, 7:55 PM CST
Where
Benson County, 5.61 mi S of Pleasant Lake
Measured
0.75 in hail
Reported by
Public
Coordinates
48.290, -99.800

Thunderstorm Wind, Benson

When
July 9, 8:20 PM CST
Where
Benson County, 2.92 mi SSE of Leeds
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
48.240, -99.410

Several large tree branches were broken off and some smaller trees were bent over nearly to the ground.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2007Every state in 2007This day in weather historyWarnings in North Dakota, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 43812, 43813.